August 8, 2023 | By Cindy Berry, RN, BSN. Reprinted with permission from IG Living
Introduction from the IAES Blog Team:
It is with great pleasure that IAES presents to you an article reprinted with permission by IG Living Magazine.
The IG (or Immune Globulin) community not only produces an online magazine but also a podcast and offers other resources for all those taking IG, interested in having IG as a part of their medication regime and for all those interested in IG in general. For further resources from IG Living feel free to peruse at their content at: https://www.igliving.com/magazine/subscribe.aspx
For many AE Warriors, IVIG is a staple in our treatment toolbox.
IVIG infusions are something most with AE have had at one time or another as a treatment option.
Many with AE, our caregivers and loved ones have been curious about the possible side effects of IVIG. What should we expect, how concerned should we be, when to seek medical intervention? IG Living has done a wonderful job in answering many of our IVIG side effects questions. We hope you gain as much information as we have, and we thank IG Living for let us republish this wonderful article.
This IGL blog is sponsored by NuFACTOR Specialty Pharmacy.
Understanding the most common, mild side effects of immune globulin (IG) therapy is important when setting proper expectations during treatment. It is also important to recognize when unexpected side effects occur, and what to do about them.
It’s necessary to take measures to minimize side effects when receiving IG therapy . These measures include staying well-hydrated, taking pre-medications as ordered and listening to your body. But, even when diligently taking these measures, unexpected side effects sometimes occur. With the exception of anaphylaxis, most of these side effects generally occur after an infusion, and they are usually considered either moderate or severe. In every instance, they need to be evaluated by a physician, and in some cases, medical intervention is necessary.
Moderate side effects are those that usually affect your daily activities such as going to work, sleeping well, eating and even showering. The most common reported moderate side effect is a headache lasting more than 24 hours with a pain rate of 6 to 8 on a scale of 1 to 10. This means taking medications such as Tylenol or Advil does not help alleviate symptoms. Sometimes, this headache can progress into a more serious headache called aseptic meningitis.
Aseptic meningitis occurs when the IG drug has caused irritation of the meninges in the brain, resulting in symptoms that present like meningitis. This unexpected side effect can occur during an infusion or after an infusion. Patients experience an excruciating headache, as well as neck pain and stiffness, and generally, patients will have severe sensitivity to light. Vomiting is also very common. If these symptoms present, the patient should go to the emergency room for evaluation. Usually, IV hydration, IV steroids, IV antiemetics and IV pain medication are given to help alleviate symptoms. With proper medical intervention, patients usually feel better within 24 to 48 hours.
Renal dysfunction is another unexpected side effect that can be caused by IG therapy. This side effect is more common in patients who are over the age of 65, and who have pre-existing conditions such as hypertension and diabetes. Patients should pay particular attention to any changes in urination, including color changes (dark or amber colored urine can signify a change in kidney function) and a decrease in urine output. If either or both symptoms are experienced, a physician should be notified, and the patient should be evaluated immediately. Since renal dysfunction is a potential serious adverse event, it is important to have periodic renal testing, which is easily accomplished with blood work ordered by a physician.
Thrombolytic events, or clot formation, have been reported in very few cases. Although this is a very uncommon side effect, it is important to be aware of the signs and symptoms. Patients at greatest risk include those with a history of thrombotic events, history of diabetes, advanced age, multiple cardiovascular risk factors, impaired cardiac output and long periods of immobilization. If a clot is formed, this usually occurs after an infusion. Symptoms of a possible thrombolytic event include severe chest pain and difficulty breathing, which could be an indication of a pulmonary embolism or possible myocardial infarction. If severe chest pain is experienced at any time, immediate attention is needed, and 911 should be called.
The final, most serious side effect that is unlikely to occur is anaphylaxis. It is the least-likely serious side effect that can occur. Anaphylaxis usually occurs within the first 15 to 30 minutes of an infusion. It is characterized by a sudden onset of any of the following symptoms: difficulty breathing (chest tightness, bronchospasms, wheezing), changes in the gastrointestinal system (severe cramps, vomiting, diarrhea), cardiovascular changes (low pulse rate, high pule rate, hypotension/shock, chest pain) or skin changes (hives, angioedema, rash). If anaphylaxis is suspected, 911 should be called immediately. If it occurs during your infusion, your nurse will administer emergency medications to help control the symptoms. Medical attention is required and necessary, and 911 should be called despite the administration of emergency medications.
Although the list of unexpected side effects may seem scary, it is important to remember that while most patients will experience mild side effects, they do not typically experience serious ones. In any event, it is always important to understand them and to have your physician’s number ready. Always inform your healthcare team of any changes in response to IG therapy.
Immune Globulin Therapy Side Effects When receiving IG therapy – either by IV administration or subcutaneous administration, it is important to understand the difference between side effects that are expected and side effects that are not expected. Since side effects may have an onset after drug administration, it is important for the patient and/or caregiver to identify when to seek medical attention.
Your generous Donations allow IAES to continue our important work and save lives!
On June 16 th, 2022, Tabitha Orth, President and Founder of International Autoimmune Encephalitis Society officially became the 7,315 th “point of light”. Recognized for the volunteer work she and IAES has done to spark change and improve the world for those touched by Autoimmune Encephalitis. The award was founded by President George H.W. Bush in 1990.
Become an Advocate by sharing your story. It may result in accurate diagnosis for someone suffering right now who is yet to be correctly identified. Submit your story with two photos to IAES@autoimmune-encephalitis.org
International Autoimmune Encephalitis Society (IAES), home of the AEWarrior®, is the only Family/Patient-centered organization that assists members from getting a diagnosis through to recovery and the many challenges experienced in their journey. Your donations are greatly appreciated and are the direct result of IAES’ ability to develop the first product in the world to address the needs of patients, Autoimmune Encephalitis Trivia Playing Cards. Every dollar raised allows us to raise awareness and personally help Patients, Families, and Caregivers through their Journey with AE to ensure that the best outcomes can be reached. Your contribution to our mission will help save lives and improve the quality of life for those impacted by AE.
For those interested in face masks, clothing, mugs, and other merchandise, check out our AE Warrior Store! This online shop was born out of the desire for the AE patient to express their personal pride in fighting such a traumatic disease and the natural desire to spread awareness. Join our AE family and help us continue our mission to support patients, families and caregivers while they walk this difficult journey.